Some Birth Control
Pills Less Likely to Cause Headaches – Study Links Oral Contraceptives
to Migraine and non-Migraine Headaches
March 2nd 2006
An article in the journal Neurology indicates that there may be a link
between birth control pills and headaches. Women on birth control pills
are 40 percent more likely to suffer from migraines, and 20 percent more
likely to suffer from non-migraine headaches.
According to a recent report on ABC News, birth control pills can boost
estrogen levels up to four times their normal levels. The estrogen
levels drop fast near menstruation.
The report said that physicians could prescribe women an estrogen patch
to be used two or three days before their period so that levels don’t
drop so steeply. This may help explain why women are more susceptible
to migraines than men, although the researchers could not find a link
between the amount of hormones contained in the pills and headache risk.
The data was extrapolated from 13,944 women included in the
Nord-Trondelag Health Study in Norway. The women were questioned about
both the use of oral contraceptives and their headaches.
In a report by NBC News the studies lead author, Dr. Karen Aegidius of
the Norwegian National Headache Center in Trondheim, suggests that women
stay on estrogen for three consecutive months, so they experience
headaches just four times a year rather than every month.
Not all pills are the same, according to a Reuters report. Dr. Aegidius
pointed out that the Mircette oral contraceptive will cause a slower
rate of decline in estrogen. She says this may reduce headache risk.
Mircette is currently available in the US, but not Europe.
By Dan Wilson
Best Syndication Staff Writer
Books about Pain
Keywords and misspellings: migrain migrane
conterceptive head aches pane reumatoid rhumatoid
rhumatoidal rheumatoidal arthritis arthrites pain